M/clear
31°
M/clear
Hi 54° | Lo 22°

Effect of Saw Palmetto and Finasteride on Enlarged Prostate

Dear Dr. Roach: I will be 81 years old at the end of September. Two years ago, I was diagnosed with an enlarged prostate, and my PSA was 4.1. I was referred to a urologist. The urologist affirmed my primary doctor findings and suggested that I might want to consider a biopsy, because prostate cancer runs in my family. Since my first visit, I have used saw palmetto. Last month, my PSA was 5.1, and my prostate was not any larger. He prescribed 5 mg finasteride daily. According to what he told me, it would reduce the size of my prostate as well as reduce cancer cells. Well, I took the finasteride for three weeks. I stopped taking it because, according to a medical newsletter, finasteride promotes cancer cells. I am now back on saw palmetto. I sincerely would appreciate your opinion. — R.P.

Answer: I carefully reviewed the available papers on the effect of saw palmetto and finasteride, on both prostate enlargement and prostate cancer. There remains uncertainty about this topic, and reasonable doctors can disagree. However, my opinion is that saw palmetto is safe but doesn’t do a lot (if anything) to reduce prostate size, and there is no evidence that it has any effect on the risk of prostate cancer.

Finasteride definitely shrinks prostate size. A study on finasteride showed that it reduced overall prostate cancer by about 25 percent. However, the number of aggressive prostate cancers seemed to be higher in the men who took finasteride. Yet, the apparent increase in aggressive prostate cancer may not have been real: Subsequent studies suggest that finasteride might not increase cancer risk. Trials on a closely related medication, dutasteride, also show a reduction in overall prostate cancer but a possible small increase in aggressive cancers.

I can’t recommend finasteride to prevent prostate cancer, since the data is confusing. However, there is pretty clear evidence that getting regular exercise and eating plenty of fruits and vegetables and low amounts of red meat significantly decrease the risk of aggressive prostate cancer.

Dear Dr. Roach: I am a 68-year-old female who has gotten very bad bruises, especially on my arms, in the past few years. It seems that even if I hit something gently, I get a bruise. Is there anything I can do about this, besides wearing long sleeves to cover up the bruises? Thanks for your help. — L.S.

Answer: Almost one person in five reports easy bruising, and the majority of them don’t have any identifiable problems. Women are more likely than men to experience easy bruising. Since yours are mainly on your arms (and perhaps legs), that is much less worrisome than people who have bruises all over the body. Larger and more frequent bruising is more concerning as well. A family history of bleeding problems is a big clue to unusual diseases, like von Willebrand’s.

Other reasons that it might be time to consult your doctor about bruising include a history of requiring a transfusion after a surgery or procedure, excess bleeding from minor cuts or bleeding from the gums or nose.

Some medications can cause easy bruising, especially aspirin and anti-inflammatories, but also some antidepressants. If the bruising started about the time you began a medication, then speak to your doctor.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.